|Procrit not safe?????
Dec 9, 2003
Hi Doctor Bob,
A friend just told me Procrit may no longer be safe and clinical trials have been stopped due to blood clots? My doctor won't answer my calls. You're the reason I started procrit and I've done really really well on it --- it's given me back my energy but now I'm scared it may be unsafe or pulled off the market. Help! Thanks for everything Dr. Bob. The new website design for your foundation looks great. And the ability to make a donation via credit card is a real bonus. Now I can help your foudation and get frequent flyers miles all at the same time! xxxxooooo energized bunny
Response from Dr. Frascino
Hello Energized Bunny,
First off, let me reassure you that Procrit is remarkably safe and efficacious for its current FDA-approved indications. It's been used extensively for over a decade for the treatment of anemia in patients with HIV disease and other conditions.
I believe your friend's confusion may have been the result of a news report that several clinical research trials using Procrit were halted recently. These clinical trials were in cancer patients receiving chemotherapy or radiation, which can often result in anemia. Procrit has been used effectively and safely to treat this type of anemia for years. The recently halted research studies were being conducted to see if raising the hemoglobin (the oxygen-carrying molecule in blood) to levels beyond what is needed to merely treat anemia would be helpful. The hope was that by pushing the hemoglobin levels higher, the radiation or chemotherapy being used to treat the patients' cancer would become more effective or better tolerated. However, when this was done, some patients in the study developed a higher-than-expected number of blood clots. That's why the clinical trials were discontinued. This is really nothing new. We have known for quite some time that if hemoglobin is raised too fast or too high, blood clots could be a complication. Again, I must point out this is not a problem when Procrit is used as directed for its currently approved indications.
The bottom line is that anemia is a chronic problem for many folks living with HIV, even in spite of recent advances in antiretroviral drugs. Correction of this anemia with Procrit has been associated with enhanced quality of life and improved survival.
Rest assured, Bunny. No one is going to zap the zip out of your Procrit-battery. We want you to keep going and going and going . . . .
Shaking it off
Constant Fatigue, Tiredness
- What Do The Open Sores Look Like In Your Mouth When You Get Hiv?
- What Would Be The Changes In Nails With Hiv?
- How Many Days After Having Sex Should I Test For Hiv?
- How Many Pills A Day Does Someone With Hiv And Aids Take?
- What Is The Earliest You Can Get Tested For Hiv?
- Is Pharyngitis A Sign Of Primary Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.